Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 1, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Apr 2, 1997, 2:24 PM CST for Hutchinson County, Texas. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 2, 1997, 2:24 PM CST (20:24 UTC)
- Expired
- Apr 2, 1997, 3:30 PM CST
- In force
- 66 min
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
County Hutchinson County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 2, 2:45 PM CST | Hail 0.75 | Borger, TX | Covering Highway 1059 for 2 miles. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 8.4 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 427 J/kg
- Mixed-layer CIN
- -232 J/kg
- Mixed-layer LCL
- 1065 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
184 WUUS1 KAMA 022027 RRA SVRAMA TXC233-022130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 224 PM CST WED APR 2 1997 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 330 PM CST FOR THE PEOPLE IN THE FOLLOWING LOCATION... IN THE TEXAS PANHANDLE ...SOUTHEASTERN HUTCHINSON COUNTY NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ON THE EAST SIDE OF BORGER AT 225 PM MOVING NORTHEAST AT 25 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 11:12 AM CST, 3 hours 12 minutes earlier.
Area forecast discussion, Apr 2, 11:12 AM CST, 3 hours 12 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 1105 AM CST WED APR 2 1997 WL ISSUE UPDT TO ACCOUNT FOR FROPA INTO NWRN SXNS. PRES RISES OCRG OVR ERN CO/WRN KS ALSO SUPPORTED BY INCRG NLY WNDS INDCD IN LOWER LVLS OF GDA PROFILER. DRYLN SEEN ONLY SLGTLY AHD OF CDFNT...SO AREA OF BEST CNVGNC FAIRLY LOCALIZED. WL ADJUST 1ST AND 2ND PD TEMPS/POPS/ WNDS ACCORDINGLY. 03 .AMA... TX...NONE. OK...NONE. COCKRELL/GOEHRING
In the hours before
Special weather statement, Apr 2, 1:01 PM CST, 1 hour 23 minutes before
OKZ001>003-TXZ001>020-030600- TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 101 PM CST WED APR 2 1997 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE TEXAS AND OKLAHOMA PANHANDLES THROUGH TONIGHT. MOISTURE BEING BROUGHT NORTH FROM THE GULF OF MEXICO COMBINED WITH AN UPPER LEVEL DISTURBANCE WILL KEEP THE THREAT OF THUNDERSTORMS GOING THROUGH TONIGHT. A STATIONARY FRONT ACROSS THE NORTHWEST HALF OF THE PANHANDLES WILL HELP TO FOCUS THE THUNDERSTORM ACTIVITY. DAYTIME HEATING ACROSS THE SOUTHEAST HALF OF THE PANHANDLES WILL ALSO HELP FUEL THE THUNDERSTORMS THERE. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING DOWNBURST WINDS AS COLD AIR ALOFT MOVES OVER. HEAVY RAINS WHICH COULD CAUSE FLOODING ARE ALSO POSSIBLE FROM THESE THUNDERSTORMS. THE STATIONARY FRONT WILL BE PARALLEL TO THE UPPER LEVEL FLOW...SO THUNDERSTORMS WILL HAVE A CHANCE TO REDEVELOP AND MOVE OVER THE SAME AREAS. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR TONIGHT. GOEHRING
Special weather statement, Apr 2, 1:03 PM CST, 1 hour 21 minutes before
OKZ001>003-TXZ001>020-030600- TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 101 PM CST WED APR 2 1997 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE TEXAS AND OKLAHOMA PANHANDLES THROUGH TONIGHT. MOISTURE BEING BROUGHT NORTH FROM THE GULF OF MEXICO COMBINED WITH AN UPPER LEVEL DISTURBANCE WILL KEEP THE THREAT OF THUNDERSTORMS GOING THROUGH TONIGHT. A STATIONARY FRONT ACROSS THE NORTHWEST HALF OF THE PANHANDLES WILL HELP TO FOCUS THE THUNDERSTORM ACTIVITY. DAYTIME HEATING ACROSS THE SOUTHEAST HALF OF THE PANHANDLES WILL ALSO HELP FUEL THE THUNDERSTORMS THERE. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING DOWNBURST WINDS AS COLD AIR ALOFT MOVES OVER. HEAVY RAINS WHICH COULD CAUSE FLOODING ARE ALSO POSSIBLE FROM THESE THUNDERSTORMS. THE STATIONARY FRONT WILL BE PARALLEL TO THE UPPER LEVEL FLOW...SO THUNDERSTORMS WILL HAVE A CHANCE TO REDEVELOP AND MOVE OVER THE SAMEP AREAS. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR TONIGHT. GOEHRING
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 2:49 PM CST | Severe Thunderstorm Warning | AMA | Roberts | 56 min |
| Apr 2, 3:45 PM CST | Severe Thunderstorm Warning | AMA | Roberts | 30 min |
| Apr 2, 3:56 PM CST | Severe Thunderstorm Warning | AMA | Carson | 64 min |
| Apr 2, 4:08 PM CST | Severe Thunderstorm Warning | AMA | Hemphill | 62 min |
| Apr 2, 5:42 PM CST | Severe Thunderstorm Warning | AMA | Donley, Gray | 48 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.